Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 80, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2023, 6:01 PM CDT for Hennepin County, Wright County, Minnesota. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2023, 6:01 PM CDT (23:01 UTC)
- Expired
- Jul 19, 2023, 6:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hennepin County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:12 PM CDT | HAIL 1 | 3 Se Buffalo, MN | Report from mPING: Quarter (1.00 in.). |
| Jul 19, 6:29 PM CDT | TSTM WND DMG | 2 Wnw Plymouth, MN | Corrected for time to match radar - Delayed report of large tree down near the intersection of Peony Ln and Old Rockford Rd. Photo shared via social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469
WUUS53 KMPX 192301
SVRMPX
MNC053-171-192330-
/O.NEW.KMPX.SV.W.0080.230719T2301Z-230719T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
601 PM CDT Wed Jul 19 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Hennepin County in east central Minnesota...
Southeastern Wright County in central Minnesota...
* Until 630 PM CDT.
* At 601 PM CDT, a severe thunderstorm was located near Montrose, or
10 miles south of Buffalo, moving east at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Delano around 605 PM CDT.
Rockford around 610 PM CDT.
Independence and Maple Plain around 615 PM CDT.
Other locations in the path of this severe thunderstorm include St.
Michael, Corcoran, Medina and Plymouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4498 9394 4510 9400 4524 9368 4503 9349
TIME...MOT...LOC 2301Z 252DEG 42KT 4503 9388
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG1 follow-up statement
780
WWUS53 KMPX 192310
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
610 PM CDT Wed Jul 19 2023
MNC053-171-192330-
/O.CON.KMPX.SV.W.0080.000000T0000Z-230719T2330Z/
Hennepin MN-Wright MN-
610 PM CDT Wed Jul 19 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN HENNEPIN AND SOUTHEASTERN WRIGHT COUNTIES...
At 609 PM CDT, a severe thunderstorm was located over Rockford, or 10
miles southeast of Buffalo, moving east at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public reported golf ball size hail in Waverly at 600 PM
CDT.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Corcoran and Medina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4504 9384 4513 9394 4524 9368 4506 9352
TIME...MOT...LOC 2309Z 252DEG 42KT 4506 9374
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:47 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 19, 3:47 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 347 PM CDT Wed Jul 19 2023 .DISCUSSION...(This evening through Wednesday) Issued at 345 PM CDT Wed Jul 19 2023 KEY MESSAGES: - Through this evening scattered thunderstorms are likely, with severe thunderstorms possible. Main threat is large hail. - A slow warming trend will be seen Friday into next week. The threat for excessive heat next week remains, although intensity and timing of the most intense heat have low confidence. As of 2pm, we've seen two areas of convection develop, one to our north and one to our southwest. The convection from Brainerd north is occurring out ahead of a strong shortwave over eastern NoDak that shows up well on satellite. The activity over southeast SoDak has developed on the northern gradient of a pocket of very unstable air, with SPC mesoanalysis showing 4000 j/kg of MUCAPE near Mitchell. This CAPE gradient angles southeast into northwest Iowa, so the bulk of this activity will stay largely southwest of the MPX area. So what do we have? Well, both low level and mid level water vapor imagery shows a wedge of dry air between the northern shortwave and southern instability, which is conveniently placed right over the MPX area. In fact, with the help of downsloping winds, we've seen Canby and Madison actually mix up into this drier air, where Madison saw its temperature jump to 93 with the dewpoint drop to 46. For us, the main question is how far south into southern MN does convection build along the cold front that is crossing into MN from SoDak. Once storms form, 1000-2000 j/kg of mlCAPE, with effective bulk shear of 55 kts will support some spin with storms. Because of the expected supercell storm mode, large hail is the main threat. But the veered low level winds and dewpoint depressions around 20 degrees F make for a very low tornado threat. Behind this cold front, we'll see highs tomorrow get chopped back to the 70s/low 80s, but after that, a gradual warming trend ensues that goes into next week. That warming trend will be the result of the heatwave current baking the southern Plains into the desert southwest starting to spread across the Plains. We continue to live in a land of uncertainty with the heat next week and the big sticking point is the strength of the persistent troughing near Hudson Bay. This trough is acting as a buffer to the northeast expansion of the heat. We'll see temperatures near normal through the weekend, when low level winds will be out of the W to NW. But on Monday, the NBM flips those winds over to the south and this is when the heat starts to build in. The NBM, which goes out 10 days (so through next Saturday), shows highs at MSP getting above 90 from Monday through next Saturday. How warm we get though will come down to two things, how strong the influence from that Hudson trough can remain and the potential for convection with weak shortwaves/fronts moving through the northwest flow. There continues to be some impressive high end potential by Wednesday/Thursday next week, with most EPS members showing highs getting into the upper 90s/lower 100s, with dewpoints likely climbing into at least the mid/upper 60s. So the potential remains for us to see a hazardous stretch of heat, assuming we don't get saved by any weak passing cold fronts. As for precipitation chances after today, there are almost daily pops in the evening, tied to a diurnal trend in heating/instability. As we get into next week, the jet stream will be over us or just to our north, so there are plenty of weak shortwaves topping the ridge in the ensembles, which leads to the dull roar in pops from our forecast. At this point, the only wave that has some semblance of agreement in the modeling systems is one for Saturday. Shear/forcing is weak for this wave, so it will be your hit and miss (though let's be honest, it will be mostly miss) garden variety storms. The precipitation outlook for the last week of July through the first week of August is not a good thing to see given the growing drought conditions across the region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1249 PM CDT Wed Jul 19 2023 Biggest change with the TAFs is the delay in convective initiation. This means storms will start farther east than originally forecast, with MSP/RNH/EAU and possibly MKT the only airports in line for possibly seeing TS. Given the forecast we're seeing from HREF members with the scattered nature of storms, for locations with precip mentioned, went with no more than a VCTS. Going into Thursday morning, much of the guidance shows low level moisture increasing as weak cold air advection overspreads the area, resulting in the threat of MVFR cigs. It's a bit uncertain how widespread the low clouds will be in the morning, but enough models are showing it happening to include an MVFR cloud mention at STC/MSP/RNH/EAU. KMSP...The TS potential at MSP early this evening is trending down, but storms are still expected to develop near the Twin Cities metro. Given current expectation, VCTS actually works best to cover the TS chance MSP has at the moment. For the MVFR cigs, there are an awful lot of models dropping cigs down into the 015-025 range 12z-16z Thu, so included that possibility in the TAF. Current thinking is cigs will actually remain pretty clear tonight, but as the sun comes up and mixing begins, we'll quickly develop a stratocu field that will go BKN at an MVFR level pretty quick before scattering out by the afternoon. /OUTLOOK FOR KMSP/ FRI...VFR. Wind NW 5-10 kts. SAT...VFR. Wind W 5-10 kts. SUN...VFR. Wind WNW 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...MPG AVIATION...MPG
Hazardous weather outlook, Jul 19, 3:49 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 349 PM CDT Wed Jul 19 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 202100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 349 PM CDT Wed Jul 19 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. A few severe thunderstorms are possible this afternoon and evening, especially across southern and eastern Minnesota into Wisconsin. The main hazard is large hail, with a secondary threat of damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A slow warming trend will start Thursday through the weekend, with excessive heat possible next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Local storm report, Jul 19, 4:52 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Hail 3 S Albany 45.59N 94.57W
07/19/2023 M1.50 inch Stearns MN Trained Spotter
&&
MEDLocal storm report, Jul 19, 5:04 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
504 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM Hail 5 S Albany 45.56N 94.57W
07/19/2023 M1.75 inch Stearns MN Fire Dept/Rescue
0425 PM Hail 2 S Starbuck 45.59N 95.53W
07/19/2023 M1.00 inch Pope MN Trained Spotter
Hail melted quickly but some piles were
still around as of 445 pm.
0425 PM Tstm Wnd Dmg 2 S Starbuck 45.59N 95.53W
07/19/2023 Pope MN Trained Spotter
Numerous 3 to 4 inch diameter branches down,
generally 5 to 10 feet long.
&&Local storm report, Jul 19, 5:17 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
517 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tstm Wnd Gst 1 W Richmond 45.45N 94.54W
07/19/2023 M74 MPH Stearns MN Emergency Mngr
Relayed via Stearns County EM.
&&
MEDSpecial weather statement, Jul 19, 5:24 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
524 PM CDT Wed Jul 19 2023
MNZ055>057-192315-
Chippewa MN-Kandiyohi MN-Swift MN-
524 PM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northeastern
Chippewa, southeastern Swift and central Kandiyohi Counties through
615 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kerkhoven, or 13 miles west of Willmar, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Willmar around 540 PM CDT.
Other locations in the path of this storm include New London, Spicer
and Atwater.
This includes the following highways...
U.S. Highway 12 between mile markers 60 and 88.
U.S. Highway 71 between mile markers 117 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Minnesota.
&&
LAT...LON 4529 9480 4514 9475 4503 9476 4503 9543
4516 9544
TIME...MOT...LOC 2223Z 257DEG 37KT 4511 9532
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CTGLocal storm report, Jul 19, 5:37 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
537 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM Tstm Wnd Dmg Cold Spring 45.46N 94.43W
07/19/2023 Stearns MN Emergency Mngr
Six to eight inch tree branches down with
time estimated based on radar.
&&Local storm report, Jul 19, 5:39 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
539 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Tstm Wnd Gst Watkins 45.31N 94.41W
07/19/2023 M54 MPH Meeker MN Trained Spotter
&&
MEDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:10 AM CDT | Special Weather Statement | MPX | Yellow Medicine | 35 min |
| Jul 19, 3:12 AM CDT | Special Weather Statement | MPX | Kandiyohi | 33 min |
| Jul 19, 3:54 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns, Todd | 36 min |
| Jul 19, 4:07 PM CDT | Special Weather Statement | MPX | Pope | 38 min |
| Jul 19, 4:17 PM CDT | Special Weather Statement | MPX | Redwood | 43 min |
| Jul 19, 4:20 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 25 min |
| Jul 19, 4:28 PM CDT | Special Weather Statement | MPX | Pope | 47 min |
| Jul 19, 4:39 PM CDT | Special Weather Statement | MPX | Stearns | 36 min |
| Jul 19, 4:48 PM CDT | Special Weather Statement | MPX | Benton | 42 min |
| Jul 19, 4:52 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 38 min |
| Jul 19, 4:55 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 35 min |
| Jul 19, 5:02 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 43 min |
| Jul 19, 5:08 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Sherburne | 37 min |
| Jul 19, 5:24 PM CDT | Special Weather Statement | MPX | Kandiyohi | 51 min |
| Jul 19, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns, Wright | 45 min |
| Jul 19, 5:42 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec | 33 min |
| Jul 19, 6:04 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 26 min |
| Jul 19, 6:30 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 15 min |
| Jul 19, 6:37 PM CDT | Special Weather Statement | MPX | Anoka, Hennepin | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.